Skip to content
Statins/Lipitor
avatar
peterperil posted:
I have been taking Lipitor for the 13 years without any problems until two weeks ago. I started to feel really weak, no muscle cramps, after the tiniest bit of exertion. I've had to visit the emergency room twice since then. The first time, after slight exertion, I felt like I was going to pass out and was later nauseas. They did all kinds of tests and found nothing wrong. Diagnosis: food poisoning. Nine days later, after slight exertion, my head and arms were tingling and I started shaking. They did tests again with everything checking out. Diagnosis: could be something to do with lack of protein. Both times they had me on IVs and I felt better. Yesterday my internal doctor told me to see him in a week and in the meantime stop taking the Lipitor. I wonder if seven days is enough time to get it out of my system. I also have gastro problems, acid reflux, and wonder if this could be involved. When I see my gastro doctor maybe I'll get an answer. To sum up, if they are to blame after 13 years, then yes it is possible that statins can do more harm than good.
Reply
 
avatar
bobby75703 responded:
Statins induce a deficiency of an important metabolic pathway in the liver, which can lead to degeneration of nerve and muscle tissue.

Statins also deplete CoQ10 which is needed for cells to make ATP which gives us energy.

Fatigue, muscle pain and weakness, nerves tingling, tremors, are all signs of possible side effects from statins. Exertion usually makes it worse.

The unique thing about statin damage is when they run all sorts of tests, they all come back normal. Statin damage evades most tests.

Bottom line: Taking statins can induce a deficiency of the mevalonate pathway leading to degenerative disease.
 
avatar
lynnirene responded:
I had similar reactions. They had put me on statins (zocar) 80 mg, after reporting intense leg pain then reducing it to 40. After post stroke fasting blood tests my results were worse then pre stroke I was changed to Lipitor. My leg pain increased. Waking me at night. I was becoming confused and had a shingles type rash on my torso. I am active swimming 2 hours a week and walking 2 hours a week. The nausea was so terrible and the pain. I could barely move. I have now stopped the statins and the pain has lessened. After 3 weeks statin free I am back to swimming and walking. The rash is gone which was treated as shingles. No more statins for me.
 
avatar
Anon_22590 responded:
I am glad you are going to go see your regular doctor. I ended up in the ER with every symptom you had in early 2011 that turned out to be entirely from GI problems. Unfortunately, because of the tingling in the arm, the ER doc suspected heart issues and then a young gung-ho cardiologist brushed off all my attempts to tell him I thought it was a GI issue and insisted he "had the stents ready" for me. My ECG was negative and he didn't do the ultrasound and other tests the ER doc recommended and just jumped into what HE wanted to do instead. To his surprise I had no problems whatsoever, so two days later he insisted on doing a chest CT to look for a blood clot, which I also didn't have. I didn't have insurance at the time so the bills were huge but fortunately the hospital was able to work it out with me, and the cardiologist wisely agreed to write his bill off. It could just be that your problems are from GI issues and not the meds. That's why it's good you are going to see your regular doctors. I also take statins which were not even brought up at the time I went to the ER or since then. You can try CoQ10 as well just in case you are in need of doing that, but the most serious side effect that affects muscles is rare and usually comes from the much higher doses of statins (and you didn't mention your dose). The rare (but very serious) problem statins can cause is rhabdomyolysis, which you can talk to your regular doctor about, and which he can test for. Unless your statins are causing something like that, and especially if your symptoms are all GI issues, it is still better to be on statins than not (if you need them) to prevent all the problems high cholesterol can cause. Your doctors can look at whether you may need to change brands, dosages, etc. but don't overlook that all of this can be entirely due to GI issues. I know all of this is scary for you. Getting back with your own doctors is a very good next step. Good luck!
 
avatar
An_245902 responded:
It is not surprising that you might only begin to feel possible statin side-effects after 13 years, since the same cellular biochemical systems that are impacted by statins are those that naturally decline with age. After a long time you might expect to move below your individual threshold for biological function, under which you might feel the side-effects from statins - they are known to worsen with age. I do believe in nutritional support, but my experience with CoQ10 is that is made no difference to how I felt. What did help me a lot was a supplement I found called Biocritical PRiORA which I highly recommend. You will hear all kinds of opinions online, but it is good to work with your doctor as you are doing. The thing with statins is that they get blamed for every ailment under the sun, but obviously the statins can't be the source of the exact same ailments that occur in the many millions of people who are NOT on statins. Anyway we all need to be own best health advocates. Hope you feel better soon!
 
avatar
pearlsgirl61 responded:
Back in 1999, I had a heart attack. The doctor put me on Lipitor. I took it faithfully for 3 years. I began to have extreme fatigue, body aches, muscle cramps, weakness, chills and low-grade fever.

I thought I had the flu, so I go to the doctor puts me on an anti biotic. It didn't help; in fact, I felt worse. Well, the doc & I played this game of guess the mystery illness/what antibiotic do we try this week? for about 3 months. He kept diagnosing flu and I knew that it was much worse. In fact, I threw away the last prescription, went home and resigned myself to die. I told my mom that I would "have to die to feel better".

I got a new doctor and the first thing he did was take me off Lipitor and test liver enzymes. They were totally messed up! I felt so much better within a month, being off Lipitor. I have since taken Zetia, but it didn't work for me, now I'm on Crestor and no problems, does its job.

Please get your enzymes checked. Your symptoms sound like mine. It's going to take time to get over this weakness, where you can exercise and feel better.

Let us know how you do, please.
 
avatar
mkupka replied to pearlsgirl61's response:
Is it possible that you switched from name brand Lipitor to generic Atorvastatin? Not all generics respond like the name-brand "equivalents." When I worked in a psychiatric facility we found that many, if not most, generic anti-psychotics and anti-seizure meds would not reach desired blood levels, would not have desired symptom relief, and/or had unusual side-effect patterns.
 
avatar
Anon_22590 replied to mkupka's response:
I have also found that to be true of many ADHD meds as well as several NSAIDS and other meds. While they say the main ingredient is the same (and I'm sure it is), the secondary "inactive" ingredients play a bigger part than they acknowledge. After running into the problem several times, I asked my brother (who is a research chemist) about it and he said what they put in the other ingredients can determine where and how in the GI tract the meds dissolve and that's what causes the problems, anywhere from not working at all to causing unusual side effects. Several years ago I would just get with the pharmacist to see which generics had the closest list of other ingredients to the brand name's list, but this has gotten much harder to do since there are so many generics out now for each med and since pharmacists are more likely now to say "look it up online" instead of letting you see the patient handouts that have those lists in them. I have looked that info up online, but it still is less useful because you don't always know how many different generic companies make your med, or which ones your pharmacy carries, which can also vary from one visit to the next. Some pharmacies will also order a specific company's generic for you when you ask them, but most will tell you they are restricted to what their warehouse sends them each time. Just wish they could make them all the same to start with so we wouldn't have this guessing game and meds that don't work, but my brother said it all goes back to economics and the generic companies often pick their secondary ingredients based on what's cheapest to make. So we get caught in the middle again. I do get tired of hearing some doctors and pharmacists insist they are "identical" though, when they often are anything but.


Featuring Experts

There are no Expert stories for this community right now

Helpful Tips

asea
has anyone tried asea? It helped my liver cysts. More
Was this Helpful?
0 of 0 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.